An 18-year-old man died in Belgium, and local authorities attributed his death to the use of an electronic cigarette and a mixture that is harmful to health. Here is the explanation of what happened.
In Belgium, the first death from the use of electronic cigarettes and a liquid containing CBD (cannabidiol) was recorded. CBD is a molecule that provides a soothing and relaxing effect, but it is not a narcotic, because it is legal. But as the French newspaper Le Monde explained: 'It can be sold on the black market mixed with potentially dangerous products.'
Belgian Health Minister Maggie De Block explained that 'there is no other explanation for such severe pneumonia in this patient.' The young Belgian died of respiratory failure. However, the Ministry of Health specified that the link was 'supposed' and that it could not claim to be '100%' the link between the electronic cigarette and the patient's death.
Several deaths in the United States
This announcement by the Belgian authorities follows others, such as more worrying ones in the United States, which is currently suffering from an epidemic of lung diseases. The latter is said to be linked to the use of electronic cigarettes and has affected 2,050 Americans and caused 39 deaths.
A few days ago, a teenager was the first person to have both lungs replaced because of his use of an electronic cigarette, it would seem. The teenager treated in Detroit was the first to receive a double transplant. These disorders have been called EVALI, for 'e-cigarette, or vaping, product use associated lung injury.'
Most of the people who were affected in the United States reported using products containing THC, the main component of cannabis, in their electronic cigarette fluids. According to the CDC, this use could play 'a major role in the epidemic.' At this time, Henry Ford Hospital has not specified the type of fluid used by the young transplant recipient.